Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 199, NWS Wilmington, OH

November 24, 2004Pickaway County, Ross County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Nov 24, 2004, 7:44 PM EST for Pickaway County, Ross County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 7:44 PM EST (00:44 UTC)
Expired
Nov 24, 2004, 8:30 PM EST
In force
46 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Pickaway County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 6:25 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 250044
SVRILN
OHC129-141-250130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
744 PM EST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKAWAY COUNTY IN OHIO
  ROSS COUNTY IN OHIO

* UNTIL 830 PM EST

* AT 740 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF KINGSTON..AND
  MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINGSTON...
  LOGAN ELM VILLAGE...
  CIRCLEVILLE...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3953 8319 3937 8307 3949 8274 3965 8283

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 7:06 PM EST, 38 minutes earlier.

Area forecast discussion, Nov 24, 7:06 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
706 PM EST WED NOV 24 2004

.AVIATION (18Z-18Z)...
DEEPENING 990 MB LOW PRESSURE OVER SW OH IS MOVING NW TO NE OH BY
03Z WITH STRONG COLD FRONT TRAILING SOUTHWEST FROM LOW. COLD FRONT
HAS JUST PAST DAYTON AND SHOULD RACE EAST SOUTHEASTWARD ACROSS THE
TAFS THIS EVENING. STRONG GUSTY NORTHWEST WINDS TO 25 KTS BEHIND
FRONT. ISOLATED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL TAFS
THROUGH 02Z.

CEILINGS WILL DROP TO IFR WITHIN 2 HOURS OF THE PASSING OF THE
FRONT. AS THE LOW CENTER CONTINUES TO THE NE TONIGHT COLDER
TEMPERATURES WILL CHANGE THE RAIN TO A WET SNOW FOR 2 HOURS.
AS DRY AIR RACES ACROSS THE AREA TONIGHT CEILINGS WILL RAISE TO MVFR
BEFORE SUNRISE AND PERSIST THROUGH MUCH OF THE DAY. SKIES WILL CLEAR
FROM WEST TO EAST LATE THANKSGIVING AFTERNOON AND EVENING.

&&
.SHORT TERM (TONIGHT)...
SURFACE LOW IN SOUTHERN INDIANA WILL LIFT NE ACROSS WESTERN SECTION
OF FA...NR DAY...THIS EVENING. LOW IS EXPECTED TO RUN UP WARM FRONT
WHICH IS LOCATED FROM NR RIC-MNN.

LI IN WARM SECTOR REMAIN BELOW ZERO THIS EVENING.  KEPT MENTION OF
TRW...SOME SEVERE...SOUTH OF WARM FRONT. AS LOW PULLS EAST...COLD
FRONT SWINGS THROUGH AND TEMPERATURES CRASH.  100-850 THICKNESS
BEGIN TO FALL BELOW 1300M...AND FALL BELOW 1300 ACROSS THE ENTIRE
FA BY 12Z THU.  EXPANDED CHANGE OVER TO SNOW TO ENCLUDE THE ENTIRE
FA.

850 THERMAL TROF SWINGS THROUGH AFTER 18Z...SO WILL LINGER SCATTERED
SW FOR THE MORNING HOURS.

HIGH PRESSURE RIDGE BUILDS IN LATE THU AND THU NGT.

WAA CLOUDS BEGIN TO WORK BACK IN ON FRI AHEAD ON NEXT SYSTEM.
BROUGHT IN CHANCE TO THE NW LATE FRIDAY NIGHT.

SITES

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
MODELS (GFS..UKMET..ECMWF) ARE IN DESCENT AGREEMENT WITH THE GENERAL
WEATHER PATTERN THAT WILL AFFECT THE REGION.  AT 500 MB A DEEP BROAD
TROF THAT TAKES UP MUCH OF THE COUNTRY WILL BE IN PLACE.  THE
WESTERN PART OF THE TROF WILL DEEPEN WHILE THE EASTERN PART OF THE
TROF WILL LIFT INTO NEW ENGLAND...WHICH WILL PUT REGION IN
SOUTHWESTERLY FLOW THROUGH THE MIDDLE PART OF THE WEEK.  THIS
PATTERN WILL RESULT IN A DEEP SURFACE LOW MOVING ACROSS THE REGION
ON SAT INTO SAT NIGHT.  SYSTEM LOOKS STRONG AND DEEP ENOUGH TO
SUPPORT THUNDER.  WILL GO DRY THEN UNTIL TUESDAY INTO WEDNESDAY WHEN
THE NEXT SYSTEM MOVES THROUGH THIS ONE LOOKS ALMOST AS STRONG BUT
WILL LEAVE THUNDER OUT FOR NOW AS THE GENERAL PATTERN WILL LIKELY
PRODUCE CHANGES IN THE FORECAST.  ONCE THIS SYSTEM MOVES
THROUGH...OUTPUT SUPPORTS SOME LIGHT SNOW SHOWERS NORTH OF I-70 LATE
TUESDAY NIGHT INTO WEDNESDAY MORNING.  TEMPERATURES ARE EXPECTED TO
BE NEAR NORMAL.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Nov 24, 11:49 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1149 AM EST WED NOV 24 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-251000-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
1149 AM EST WED NOV 24 2004

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHEAST
INDIANA...NORTHERN KENTUCKY...SOUTHWEST AND SOUTH CENTRAL  OHIO IN A
MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE REMAINDER OF THE WHITEWATER AND MIAMI VALLEYS ALONG WITH CENTRAL
OHIO ARE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.  WEST CENTRAL
OHIO IS NOT IN A SLIGHT RISK...HOWEVER STRONG THUNDERSTORMS WILL BE
POSSIBLE.

A WARM FRONT WILL CONTINUE TO LIFT NORTH INTO CENTRAL INDIANA AND
OHIO THIS AFTERNOON AND EVENING.  AS IT DOES...A STRONG LOW PRESSURE
SYSTEM WILL PUSH EAST ALONG THE FRONT THIS AFTERNOON AND EVENING.
AHEAD OF THE LOW...AN UNSEASONABLY WARM...MOIST AND UNSTABLE AIRMASS
WILL BE PULLED NORTH INTO THE OHIO VALLEY.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN KENTUCKY AND
SOUTHEAST INDIANA.  THESE STORMS WILL MOVE RAPIDLY INTO THE TRI-STATE
BY LATE AFTERNOON OR EARLY THIS EVENING AND SOUTH CENTRAL OHIO AND
NORTHEAST KENTUCKY BY THIS EVENING.

SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AS THE
PRIMARY THREAT. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

 TIPTON

In the hours before

Special weather statement, Nov 24, 5:14 PM EST, 2 hours 30 minutes before
INZ050-058-059-066-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
514 PM EST WED NOV 24 2004

A THUNDERSTORM THAT IS CAPABLE OF PRODUCING A TORNADO WAS LOCATED
ABOUT 30 MILES SOUTHWEST OF CONNERSVILLE INDIANA NEAR GREENSBURG.
THE STORM IS MOVING NORTHEAST ABOUT 50 MPH AND MAY AFFECT NORTHWEST
FRANKLIN COUNTY AND FAYETTE COUNTY BY 6 PM. DAMAGING WINDS AND
POSSIBLY A TORNADO WILL BE POSSIBLE WITH THIS STORM.

STAY TUNED FOR ANY UPDATES OR POSSIBLE WARNINGS.

PADGETT
Local storm report, Nov 24, 6:18 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
618 PM EST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     5 W LAUREL              39.50N 85.28W
11/24/2004                   FRANKLIN           IN   LAW ENFORCEMENT

            TWO HOMES SUSTAINED DAMAGE IN ANDERSONVILLE. POWER LINES
            DOWNED AT THE INTERSECTION OF US ROUTE 52 AND COUNTY ROAD
            800 E ON THE RUSH/FRANKLIN COUNTY BORDER.

0541 PM     TORNADO          5 NW CONNERSVILLE       39.71N 85.21W
11/24/2004                   FAYETTE            IN   LAW ENFORCEMENT

            POSSIBLE TORNADO TOUCHDOWN 1 MILE NORTH OF HARRISBURG

0603 PM     FUNNEL CLOUD     3 N LIBERTY             39.68N 84.93W
11/24/2004                   UNION              IN   FIRE DEPT/RESCUE

            REPORTED BY FIRE DEPARTMENT NORTH OF TOWN

&&

RYAN
Local storm report, Nov 24, 6:49 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
649 PM EST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 N UNION CITY          40.24N 84.79W
11/24/2004                   DARKE              OH   LAW ENFORCEMENT

            POWER LINES DOWN NEAR STATE LINE NORTH OF UNION CITY

&&

RYAN
Special weather statement, Nov 24, 7:20 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
720 PM EST WED NOV 24 2004

INZ050-058-059-066-073>075-080-KYZ090-OHZ042-060-070-077-250118-
BUTLER OH-DARKE OH-DEARBORN IN-FAYETTE IN-FRANKLIN IN-GALLATIN KY-
HAMILTON OH-OHIO IN-PREBLE OH-RIPLEY IN-SWITZERLAND IN-UNION IN-
WAYNE IN-
720 PM EST WED NOV 24 2004

TORNADO WATCH 906 HAS BEEN CANCELLED.  THE THREAT OF SEVERE
THUNDERSTORMS AND TORNADOES HAVE MOVED EAST.

KYZ091>093-095>100-OHZ043>046-051>056-061>065-071>074-078>082-088-
250300-
ADAMS OH-BOONE KY-BRACKEN KY-BROWN OH-CAMPBELL KY-CHAMPAIGN OH-
CLARK OH-CLERMONT OH-CLINTON OH-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-
FRANKLIN OH-GRANT KY-GREENE OH-HIGHLAND OH-HOCKING OH-KENTON KY-
LEWIS KY-LICKING OH-LOGAN OH-MADISON OH-MASON KY-MIAMI OH-
MONTGOMERY OH-PENDLETON KY-PICKAWAY OH-PIKE OH-ROBERTSON KY-ROSS OH-
SCIOTO OH-SHELBY OH-UNION OH-WARREN OH-
720 PM EST WED NOV 24 2004

TORNADO WATCH 906 CONTINUES UNTIL 10 PM.

WARM UNSTABLE AIR REMAINS ACROSS THE REGION.  THE THREAT OF SEVERE
WEATHER WILL CONTINUE UNTIL THE COLD FRONT PUSHES THROUGH THE REGION.

STAY TUNED TO NOAA WEATHER ALL HAZARDS RADIO AND OTHER MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES.

SITES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 7:00 PM ESTSevere Thunderstorm WarningILNHighland45 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.